Hail, Thomas
- When
- June 14, 6:50 PM CST
- Where
- Thomas County, Levant
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.380, -101.200
Baseball size hail reported in town.
During the late afternoon severe thunderstorms began to move into Northwest Kansas from East Central Colorado. Multiple severe thunderstorms also developed over the area, but the majority of the severe weather was caused by one storm which moved east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon severe thunderstorms began to move into Northwest Kansas from East Central Colorado. Multiple severe thunderstorms also developed over the area, but the majority of the severe weather was caused by one storm which moved east across the area. Accompanying the storm were wind gusts of 60 to nearly 90 MPH and hail up to softball in size. The highest wind gusts reported was 89 MPH 4 N of Atwood, and the largest hail reported was softball at Goodland. As the evening progressed, the severe weather reports transitioned from large hail to severe winds and wind damage. Widespread power outages were reported from Cheyenne east to Norton county as well as Graham and Sheridan counties due to the hundreds of power poles broken off. Some communities did not receive power until the following evening. A state of emergency was declared for Cheyenne and Rawlins counties due to the wide spread power outage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 5:16 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 516 PM MDT SAT JUN 14 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1257 PM MDT SAT JUN 14 2014 LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW LOW STRATUS OR CUMULUS OVER MOST OF NEBRASKA AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH OVER NORTHEAST COLORADO...WITH THE MAIN TROUGH OVER UTAH. AT THE SURFACE A COLD FRONT WAS SLOWLY MOVE SOUTH INTO KANSAS BEHIND A PRE-FRONTAL TROUGH THAT HAD MOVED THROUGH THE WEST HALF OF THE AREA. A DRY LINE WAS LOCATED FROM ROUGHLY LIMON TO OAKLEY THEN SOUTH TO NEAR LEOTI. AS THE AFTERNOON PROGRESSES THE PRE-FRONTAL TROUGH WILL STALL NEAR HIGHWAY 40. MEANWHILE THE COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA...BUT REMAIN NEAR THE KS/NE STATE LINE UNTIL THE MAIN UPPER LEVEL TROUGH MOVES THROUGH THIS EVENING. CINH DECLINES AS THE FRONT MOVES IN AND HIGHER DEW POINTS POOL ALONG THE COLD FRONT. WITH A 500MB SHORT WAVE TROUGH APPROACHING THE TRI-STATE AREA FROM THE WEST...ANTICIPATE STORMS TO FORM OVER NORTHEAST COLORADO FIRST DURING THE EARLY AFTERNOON. STORM DEVELOPMENT WILL SPREAD EAST...WITH STORMS FORMING ALONG THE DRY LINE BY MID AFTERNOON. STORM COVERAGE WILL INCREASE FROM EAST TO WEST THIS AFTERNOON AHEAD OF THE MAIN 500MB TROUGH THAT WILL MOVE THROUGH THIS EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON WILL QUICKLY BECOME SEVERE DUE TO SURFACE BASED CAPE OF 1000-3000J/KG AND 0-6KM BULK SHEAR OF 30-50KTS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH LARGE HAIL OF 2 INCHES OR GREATER POSSIBLE NORTH OF I-70. TORNADOES MAY DEVELOP EAST OF HIGHWAY 83 WHERE 0-1KM BULK SHEAR IS AROUND 15KTS. THIS EVENING THE MAIN 500MB TROUGH MOVES OVER THE AREA. AS IT DOES SO STRONG/DEEP 700-300MB FRONTOGENESIS DEVELOPS OVER THE NORTH HALF OF THE AREA. AT THE SURFACE THE COLD FRONT WILL CONTINUE TO MOVE SOUTH INTO THE AREA...WITH HIGHER DEW POINTS POOLING ALONG THE FRONT. SINCE THE BEST INSTABILITY AND MOISTURE WILL BE ALONG THE FRONT...ANTICIPATE STORMS TO DEVELOP ALONG/BEHIND IT AS THE MAIN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. STORM COVERAGE WILL PEAK BY MID EVENING AS DISCRETE STORMS MERGE INTO A LARGER SCALE CONVECTIVE COMPLEX. THE CONVECTIVE COMPLEX WILL MOVE EAST OF THE AREA AROUND MIDNIGHT. ASIDE FROM THE CONVECTIVE WEATHER...NORTHWEST WINDS WILL GUST TO 50 MPH WITH THE INITIAL FRONTAL PASSAGE THIS EVENING DUE TO RAPID PRESSURE RISE ALONG THE FRONT AND THE COOLER AIR MIXING DOWN WINDS APPROACHING 50KTS. DUE TO THE MORE SIGNIFICANT THREAT OF VERY LARGE HAIL AND POSSIBLY WIDESPREAD SEVERE WEATHER...WILL NOT BE ISSUING A WIND ADVISORY FOR THIS EVENING. SUNDAY DRY AIR WILL REMAIN OVER THE TRI-STATE AREA BEHIND THE 500MB TROUGH. AT 850MB A RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA UNTIL MID AFTERNOON WHEN IT SHIFTS EAST. ON THE BACKSIDE OF THE RIDGE WINDS WILL INCREASE SOME...BECOMING BREEZY OVER EAST CENTRAL COLORADO. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 237 PM MDT SAT JUN 14 2014 SUNDAY NIGHT-TUESDAY...UPPER LEVEL TROUGH IS STILL EXPECTED TO BE IN PLACE ACROSS THE PACIFIC NW EARLY NEXT WEEK WITH BROAD RIDING AHEAD OF THIS OVER THE SOUTHEAST US. SW FLOW WILL BE IN PLACE OVER THE CENTRAL ROCKIES/FAR WESTERN PLAINS...AND THIS WILL HELP BRING VERY DRY AND HOT CONDITIONS TO THE FORECAST AREA AT LEAST THROUGH WEDNESDAY. THERE IS A WEAK EMBEDDED SHORTWAVE TROUGH WITHING THE FLOW THAT PASSES JUST NORTH OF THE CWA SUNDAY NIGHT AND COULD RESULT IN A FEW THUNDERSTORMS DEVELOPING OVER THE NORTHERN PART OF THE CWA TRANSITION EASTWARD. THE DRY NATURE OF THE AIR MASS WITH PRECLUDE BETTER THUNDERSTORM COVERAGE AND EVENTUALLY...THUNDERSTORM CHANCES END COMPLETING AS SUBSIDENCE QUICKLY MOVES OVER THE CWA BEHIND SHORTWAVE TROUGH. LOOKS LIKE ANY ADDITIONAL THUNDERSTORM ACTIVITY WILL BE WELL EAST OF OUR CWA MONDAY AFTERNOON AS VERY DRY CONDITIONS SETTLE IN OVER OUR CWA (TD VALUES POSSIBLY MIXING TO MID TEENS OVER EASTERN PARTS OF OUR CWA). DRY AND HOT CONDITIONS ARE EXPECTED BOTH MONDAY AND TUESDAY WITH HIGHS POSSIBLY APPROACHING 100F. WEDNESDAY-THURSDAY NIGHT...FIRST PACIFIC NW TROUGH EJECTS ACROSS NORTHERN PLAINS WEDNESDAY/WEDNESDAY NIGHT. GOOD FORCING ALONG WITH INCREASING INSTABILITY AND SHEER COULD BRING SEVERE THUNDERSTORM CHANCES BACK TO OUR CWA BOTH DAYS. BETTER COVERAGE IS CURRENTLY ANTICIPATED WEDNESDAY NIGHT THROUGH THURSDAY. MODELS ARE FAIRLY CONSISTENT ON THE TIMING OF THIS SYSTEM...THERE ARE JUST QUESTIONS ON THE EVOLUTION AND FINER DETAILS. FRIDAY-SATURDAY...THERE IS LESS CONSISTENCY BETWEEN MODELS ON THESE PERIODS...THOUGH OVERALL PATTERN SEEMS TO FAVOR VERY LOW PRECIP CHANCES AND ABOVE NORMAL TEMPS WITH EITHER RIDING OR A RETURN TO SW FLOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 512 PM MDT SAT JUN 14 2014 MAIN AVIATION CONCERN WILL BE THUNDERSTORMS THIS EVENING AT BOTH KGLD AND KMCK. LATEST RADAR TRENDS SHOW STORMS DEVELOPING IN NORTHEAST COLORADO WHICH WILL CONTINUE TO MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA WHERE THE ENVIRONMENT IS VERY UNSTABLE. STRONG OUTFLOW WINDS WILL DEVELOP ALONG AND AHEAD OF THE STORMS AND COULD IMPACT BOTH TERMINALS. IF A STORM HAPPENS TO GO DIRECTLY OVER A TERMINAL IT COULD PRODUCE LARGE HAIL. STORMS WILL END AROUND MIDNIGHT. A SECONDARY CONCERN WILL BE PATCHY FOG AROUND SUNRISE SUNDAY MORNING. && .FIRE WEATHER... ISSUED AT 237 PM MDT SAT JUN 14 2014 CURRENT THOUGHTS FROM PREVIOUS COORDINATION WITH PARTNERS IS THAT FUELS ARE STILL UNFAVORABLE FOR EXPLOSIVE FIRE GROWTH...SO UNLESS SOMETHING CHANGES FIRE WEATHER HIGHLIGHTS ARE NOT PLANNED. AT THE SAME TIME IT IS WORTH MENTIONING THAT RH AND WIND WILL LIKELY REACH CRITICAL CRITERIA FOR AT LEAST PART OF OUR FORECAST AREA MONDAY AND TUESDAY AFTERNOONS (ESPECIALLY SOUTH OF INTERSTATE 70). A VERY DRY AIR MASS IS PROGGED TO BE IN PLACE AND EVEN CONSERVATIVE MIXING WOULD RESULT IN RH VALUES AROUND 10 PERCENT AND WINDS OCCASIONALLY GUSTING TO 30 MPH. WE WILL NEED TO MONITOR FUELS...AS FORECAST CONDITIONS BOTH DAYS WOULD NORMALLY REQUIRE A FIRE WEATHER HIGHLIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...DR AVIATION...024 FIRE WEATHER...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT SAT JUN 14 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT SAT JUN 14 2014 /1144 AM CDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF THE TRI-STATE AREA. THE BEST CHANCE OF SEVERE STORMS WILL OCCUR FROM 3 PM TO 11 PM CDT ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL OF 2 INCHES OR MORE IN DIAMETER AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A FEW TORNADOES MAY ALSO DEVELOP...MAINLY EAST OF HIGHWAY 83 THIS AFTERNOON INTO EARLY EVENING. STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL DEVELOP THIS EVENING BEHIND A COLD FRONT THAT WILL MOVE THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. SEVERE WEATHER REPORTS ARE APPRECIATED BY PHONE OR THROUGH SOCIAL MEDIA. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 7 N BETHUNE 39.40N 102.42W
06/14/2014 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
MIX OF SMALL AND LARGE HAIL. LARGEST HAILSTONE ESTIMATED
TO BE ONE AND A HALF INCHES IN DIAMETER.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST STRATTON 39.30N 102.60W
06/14/2014 M73 MPH KIT CARSON CO MESONET
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
06/14/2014 M78 MPH KIT CARSON CO ASOS
&&
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 NE VERNON 39.98N 102.25W
06/14/2014 E0.75 INCH YUMA CO TRAINED SPOTTER
AT HIGHWAY 385 AND COUNTY ROAD 28.
&&
BRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 8 SW BONNY RESERVOIR 39.52N 102.26W
06/14/2014 E50 MPH KIT CARSON CO TRAINED SPOTTER
PEA SIZE HAIL WITH REDUCED VISIBILITY FROM HAIL AND RAIN
NORTH OF BURLINGTON NEAR MILE MARKER 203 ON HIGHWAY 85.
&&
ALWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT SAT JUN 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 6 E KIRK 39.62N 102.49W
06/14/2014 M63 MPH YUMA CO MESONET
&&
024The Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
54 thunderstorm wind, 29 hail. Local standard time, as filed.
Baseball size hail reported in town.
No damage was reported.
The hail stones ranged from golf ball to baseball in size.
Grain bins were leveled from wind and baseball size hail.
Strong winds caused blowing dust with visibility reduced to less than a quarter mile.
Several large trees down near intersection of Road 76 and Road 8.
Hail stones were mostly nickel size with some golf ball in size. Also measured 55 MPH wind gusts.
A delayed report from Spotter Network.
Golf ball size hail reported on Highway 24 west of town.
Baseball size hail reported at the NWS office, with softball size hail reported in town.
Blowing dust reducing visibility down to about a mile.
Some tree damage was reported.
Report relayed by the Rawlins County Dispatch.
Overturned pivot and multiple power poles snapped near Road D and Road 27.
Eight inch diameter tree limb was ripped off tree.
An irrigation pivot was overturned near the intersection of Road 28 and Road 76. Estimated time of the event from radar.
Five power poles down at Road D and Road 27. Wheat crop was damaged by hail of unknown size just south of this location near Road A and Road 28. Estimated time of report from radar.
Five power poles down on Road 28 between Road I and Road J. Estimated time of report from radar.
Report relayed from social media.
Estimated 10 inch diameter healthy cedar tree limb blown down on the south side of Bird City by the track field. Time estimated by radar.
Estimated strength of the winds on the leading edge of storm.
The top half of trees were blown down. Estimated a couple hundred trees a foot in diameter or larger were blown down. Time of the event estimated from radar.
Hail stones two to three inches in diameter fell in Colby. Report came from social media.
Two to three inch diameter tree limbs blown down. Estimated time of report from radar.
Four hangers damaged at the airport.
Measured four or five 10-12 inch diameter healthy tree limbs blown down in town.
Heavy rainfall with hail stones up to dime size.
Shingles were blown off the house and six inch diameter tree limbs were blown down.
Report relayed through Spotter Network.
Numerous tree branches blown down in Atwood. A large tree is blocking Highway 25. Reported through Spotter Network. Estimated time of report from radar.
JJ Oil building, cars, and Colonial Steakhouse north of Oakley had windows blown out or broken. A semi was blown over at Mile Marker 111. Numerous trees blown down and people are scratched up from broken glass.
High wind gusts broke out windows at the Travel Stop on I-70; minor injuries were reported from flying glass. Estimated time of report from radar.
Baseball to almost softball size hail was reported in Rexford. Received hail reports through social media.
Reported by a Davis weather station.
The strong winds were blowing around dust and dirt.
No damage reported.
A tree was uprooted. Estimated time of report from radar.
Estimated time of report from radar.
Six to eight inch diameter tree limbs blown down along with .80 of rainfall. Estimated time of report from radar.
Half a tree was blown over blocking the entrance to Buffalo Park. A carport on the outside of town was blown into power lines causing Hoxie to lose power.
Roof and siding damage done to houses, with trees blown onto houses and a grain bin was damaged. Estimated time of report from radar.
Six to eight inch limbs blown down. Estimated time of report from radar.
Elevator leg and grain bin blown over in Norcatur. May 6-8 inch diameter limbs blown down. Some or all of roof blown off of city building/old school house. Shingles blown off houses. Estimated time of report from radar.
Estimated wind gusts of 70-80 MPH.
Many 2-3 ft. diameter trees were snapped off across town. One pine tree was also uprooted. Three or four houses in town had trees blown on them. One or two vehicles smashed under fallen trees. Part of a roof was torn off one house.
Two inch diameter tree limbs were blown down and damage was done to a fence.
Broken tree limbs and large trees are down. No exact size on the trees that were blown down, but they need to be removed with heavy equipment. A lot of debris has been blown around as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530987, 523606, 523527, 523528, 523549, 523607, 523529, 528502, 523533, 523581, 523609, 528503, 528504, 528505, 528512, 523534, 523537, 523538, 523539, 528510, 528511, 530512, 523540, 523541, 523571, 523542, 523544, 523546, 523584, 523602, 523603, 523550, 523604, 523551, 528513, 523605, 523552, 530508, 523554, 523593, and more.